Side Effects of Rx Behavioral meds as you age?

Posted by tekkie3 @tekkie3, Nov 28, 2021

I have heard after the age of 60, it is no longer advised or safe to take Rx medications to treat depression, anxiety, bipolar, etc. because they affect you differently including having increasingly more severe side effects and/orey no longer work the way they a were intended. Is there any truth to this? Should I be worried that the Rx's I take now in my 50's could be affecting my memory?

Here is a little bit of my background:
I took Seroquel (25ng. up to 200mg.) in my 30s for Bipolar/ anxiety/depression for approx. five years. Since then have taken Wellbutrin + Strattera, Wellbutrin + Cymbalta, Lithium + Dexedrine, and currently Lamictal + Vyvanse. I have never experienced any heart issues, but I did gain 60+ pounds while on Lithium that I have been unsuccessful in trying to take off for the past 8 years. I recently starting to experience some short term memory issues and have wondered if continuing to take behavioral Rx meds for so many years could be a contributing factor. A few months back, I asked my doctor to let me try Phentermine for 3 months to help weight loss, but had to stop Vyvanse for my ADHD. During the past 3 months I was able to lose 15 pounds and my memory improved back to having no issues. I recently stopped the Phentermine and have been back taking Vyvanse again for one week—again I am starting to have memory issues. My mom also seems to be living proof — after being prescribed every antidepressant under the sun, she had to stop taking altogether around the age of 62 because of increasing memory loss issues. She is now 76 and probably has a better memory than I do.

Interested in more discussions like this? Go to the Mental Health group.

PS- The depression meds also started causing my mom to have an irregular heart beat, then eventually a-fib.

REPLY

Great question, @tekkie3. I've added this post to the Aging Well and the Anxiety & Depression groups because I think several members will be interested in contributing to this conversation about behavioral medications after 60 years old. I think members like @gingerw @jimhd @fiesty76 @mothergoose76 @parus @miray67 @marjou @wsh66 @summertime4 @eczarniecki and more may have experiences and knowledge they can share.

While we wait for others to chime in, you may be interested in these related discussions:
– Depression: What medication can I try after so many years? https://connect.mayoclinic.org/discussion/when-you-are-much-older/
– Depression and Anxiety at an older age https://connect.mayoclinic.org/discussion/depression-and-anxiety-at-an-older-age/

After stopping all antidepressant treatments at 62, you said your mother's memory improved. How was/is her mental health managed?

REPLY
@colleenyoung

Great question, @tekkie3. I've added this post to the Aging Well and the Anxiety & Depression groups because I think several members will be interested in contributing to this conversation about behavioral medications after 60 years old. I think members like @gingerw @jimhd @fiesty76 @mothergoose76 @parus @miray67 @marjou @wsh66 @summertime4 @eczarniecki and more may have experiences and knowledge they can share.

While we wait for others to chime in, you may be interested in these related discussions:
– Depression: What medication can I try after so many years? https://connect.mayoclinic.org/discussion/when-you-are-much-older/
– Depression and Anxiety at an older age https://connect.mayoclinic.org/discussion/depression-and-anxiety-at-an-older-age/

After stopping all antidepressant treatments at 62, you said your mother's memory improved. How was/is her mental health managed?

Jump to this post

Thank you for the feedback and resource links. My mom has telemedicine visits with a therapist twice a month and has an Rx for Ativan thru her PCP to take as needed during times of high stress.

REPLY
@tekkie3

Thank you for the feedback and resource links. My mom has telemedicine visits with a therapist twice a month and has an Rx for Ativan thru her PCP to take as needed during times of high stress.

Jump to this post

Quick question: for the names you mentioned previously who might have beneficial info on my posted subject, am I supposed to contact them as a group or individually? Will they not just reply to my post? Sorry, still new at this.

REPLY
@tekkie3

Quick question: for the names you mentioned previously who might have beneficial info on my posted subject, am I supposed to contact them as a group or individually? Will they not just reply to my post? Sorry, still new at this.

Jump to this post

@tekkie3, Hopefully they will reply to your post or post a separate comment and tag you using your member name @tekkie3 which sends you an email notification. For tips on how to use the site see the Get Started on Connect guide here https://connect.mayoclinic.org/get-started-on-connect/

REPLY
@johnbishop

@tekkie3, Hopefully they will reply to your post or post a separate comment and tag you using your member name @tekkie3 which sends you an email notification. For tips on how to use the site see the Get Started on Connect guide here https://connect.mayoclinic.org/get-started-on-connect/

Jump to this post

Thank you John. Have been over the site "how to" tips a few times. Still adjusting with bit of a learning curve as I do not participate in mainstream social media. 😉

REPLY
@tekkie3

Thank you John. Have been over the site "how to" tips a few times. Still adjusting with bit of a learning curve as I do not participate in mainstream social media. 😉

Jump to this post

I'm happy to help anytime! It can get confusing if you are not used to it. 🙃

REPLY

@tekkie3

I'm 71, and have tried many medications for a variety of reasons. I began the search for the right antidepressant in 2004, and by the beginning of '06, I found Wellbutrin, and have been taking it ever since. It's hard for me to judge any impact on my memory because it's been pretty lousy all my life. With Wellbutrin and weekly therapy, I finally managed to climb up out of the dark hole of depression. I also started taking Clonazepam at the same time, at 1mg daily – I now take 1.5mg – for anxiety, and it's been most helpful.

Maybe 5 years ago or so, I added Mirtazapine for depression, and it got me restabilized.

I have severe pain from peripheral polyneuropathy, and for 8 years have tried a multitude of meds, some caused various levels of reations, some did nothing, and some helped for a few weeks or months. Morphine sulfate contin was the only medication that helped long term. After 5 years on it at a fairly low dose, I recently switched to buprenorphine, but I don't think it's as effective as ms contin. I'm now trying to find a medication that reduces the pain and can be administered by an intrathecal pain pump. Neuropathy pain is a tough nut to crack.

Doctors have been proactive in prescribing meds at appropriate dosages for a person my age, but I think some of them have gotten frustrated with me because of the intractability of my pain. Fortunately I have a patient, knowledgeable neurologist who is concerned about the rapid progression of my neuropathy, and cares enough about me to keep trying new things. I did have a spinal cord stimulator implant in June of 2017, which was wonderful for a year, but over time has lost its effectiveness. I did a dorsal root ganglion stimulator trial, but it was ineffective.

Have to stop now. It's good to find doctors who are experienced in geriatric medicine.

Jim

REPLY
@tekkie3

PS- The depression meds also started causing my mom to have an irregular heart beat, then eventually a-fib.

Jump to this post

irregular heartbeat and nervous attack after taken GABAPENTIN for bone pain and nerve pain. How can I calm down? I do not want to go to the HOSPITAL…M

REPLY
@margaretob

irregular heartbeat and nervous attack after taken GABAPENTIN for bone pain and nerve pain. How can I calm down? I do not want to go to the HOSPITAL…M

Jump to this post

Margaret, how are you feeling today? Had you taken more than your usual dose of gabapentin?

REPLY

No I flushed them. Every time I take meds I get a bad reaction. Just take my Insulin and Glucophage twice a day. I can take the pain in the bones. Doctor cancelled all meetings at the clinic because of the Modicon…Winter hurts.

REPLY
@margaretob

No I flushed them. Every time I take meds I get a bad reaction. Just take my Insulin and Glucophage twice a day. I can take the pain in the bones. Doctor cancelled all meetings at the clinic because of the Modicon…Winter hurts.

Jump to this post

@margaretob, Choosing not to take the medication is one thing. But, please everybody, do not flush medication down the toilet!
It ends up in everyone's water supply.
You can return it to a pharmacy, crush it up in old coffee grounds, and put it in the trash, or attend your towns annual medication disposal day, just please do not flush it. Thank you!

REPLY
Please sign in or register to post a reply.
  Request Appointment